Alert archive / Michigan / Tornado Warnings in 2007

Tornado Warning 6, NWS Grand Rapids, MI

August 23, 2007Isabella County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Aug 23, 2007, 4:30 PM EDT for Isabella County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2007, 4:30 PM EDT (20:30 UTC)
Expired
Aug 23, 2007, 5:00 PM EDT
In force
30 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Isabella County, MI

The radar

The Grand Rapids radar (KGRR), 98 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 4:09 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGRR 232031
TORGRR
MIC073-232100-
/O.NEW.KGRR.TO.W.0006.070823T2030Z-070823T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
430 PM EDT THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* TORNADO WARNING FOR...
  ISABELLA COUNTY IN CENTRAL MICHIGAN

* UNTIL 500 PM EDT

* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THNUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS
  LOCATED OVER SHEPHERD...OR ABOUT 6 MILES SOUTHEAST OF MOUNT
  PLEASANT...AND MOVING NORTHEAST AT 35 MPH.

* THE TORNADO WILL MOVE THROUGH COE TOWNSHIP NEAR SHEPHERD BEFORE 
EXITING ISABELLA COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4349 8485 4349 8466 4353 8463 4369 8464

$$

93
1 follow-up statement
000 
WWUS53 KGRR 232052
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
452 PM EDT THU AUG 23 2007

MIC073-232102-
/O.EXP.KGRR.TO.W.0006.000000T0000Z-070823T2100Z/
ISABELLA MI-
452 PM EDT THU AUG 23 2007

...THE TORNADO WARNING FOR ISABELLA COUNTY WILL BE ALLOWED TO
EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA.
THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4349 8485 4349 8466 4353 8463 4369 8464

$$
DUKE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Aug 23, 3:30 PM EDT, 1 hour earlier.

Area forecast discussion, Aug 23, 3:30 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT THU AUG 23 2007

LATEST UPDATE...ALL SECTIONS BUT LONG TERM AND AVIATION...

.SYNOPSIS...(330 PM EDT THU AUG 23 2007)
ROUNDS OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH FRIDAY
NIGHT ACROSS THE SOUTHERN GREAT LAKES REGION. A FRONTAL BOUNDARY
REMAINS DRAPED ACROSS THE AREA...WITH LOW PRESSURE CENTERS RIDING
ALONG THE FRONT. THE AREAS OF LOW PRESSURE TOUCH OFF SHOWERS AND
STORMS AS THEY MOVE THROUGH. SEVERE WEATHER IS VERY POSSIBLE THIS
AFTERNOON AND EVENING...WITH DAMAGING WINDS BEING THE MAIN THREAT.
WINDS IN EXCESS OF 65 MPH WILL BE POSSIBLE AS WELL AS HEAVY RAIN.
SKYWARN SPOTTER ACTIVATION APPEARS LIKELY.

&&

.SHORT TERM... (330 PM EDT THU AUG 23 2007)
STORMS ARE ALREADY FIRING TO THE NORTH OF GRAND RAPIDS ON WHAT
APPEARS TO BE A TAIL OF VORTICITY FROM EARLIER CONVECTION. IN
ADDITION...SEVERE THUNDERSTORMS ARE PROGRESSING ENE FROM NORTHERN
ILLINOIS. SIGNIFICANT DAMAGE/WINDS ARE NOTED IN THE LSR/S OUT OF THE
CENTRAL ILLINOIS OFFICE (CHILSRILX)...WITH ESTIMATED 100 MPH WINDS
AND SEMI TRUCKS BLOWN OVER. SIGNIFICANT WINDS...REMAIN LIKELY WITH
THE ACTIVITY THIS AFTERNOON AND EVENING...ESPECIALLY THE CONVECTION
MOVING TOWARD SOUTHWEST LOWER MICHIGAN OUT OF NORTHERN ILLINOIS.
MEAN LAYER CAPE VALUES OVER SOUTHERN LOWER MICHIGAN ARE RISING
TOWARD 2000 J/KG WITH LI/S DROPPING TO -6 C.

ADDITIONAL STORMS WILL BE POSSIBLE TONIGHT IN THE WAKE OF THIS
EVENING/S CONVECTION AS LOW LEVEL BOUNDARIES ABOUND. GFS HAS ANOTHER
850MB LLJ MAX DIRECTED AT SOUTHWEST LOWER MICHIGAN TOWARD 12Z...SO
WE COULD HAVE ANOTHER ROUND LATE.

FRIDAY AND FRIDAY NIGHT ANOTHER WAVE OF LOW PRESSURE MOVES ALONG THE
FRONT WITH ADDITIONAL SHOWERS AND THUNDERSTORMS EXPECTED. FORECAST
AREA REMAINS IN A SLIGHT RISK FOR SEVERE STORMS IN THIS TIME FRAME.

SATURDAY AND SATURDAY NIGHT SHOULD BE MUCH QUIETER...AS THE COLD
FRONT SETTLES SOUTH OF THE AREA AND ALLOWS COOLER...DRIER AIR TO
FILTER INTO THE REGION.

&&

.LONG TERM... (254 PM EDT THU AUG 23 2007)
DIDN/T MAKE WHOLESALE CHANGES TO THE GRIDS. DRY WX EXPECTED UNTIL
TUESDAY WHEN THE NEXT FRONTAL BOUNDARY MOVES THROUGH. NEAR SEASONAL
TEMPS EXPECTED.

&&

.AVIATION...(254 AM EDT THU AUG 23 2007 )
VFR CONDITIONS THIS AFTERNOON WILL CHANGE DRASTICALLY AS SEVERE
STORMS MOVE INTO THE CWA BY 23Z. MVFR/IFR CONDITIONS ARE POSSIBLE
ALONG WITH STRONG WINDS WITH THESE STORMS. OVERNIGHT...MVFR
VISIBILITIES EXPECTED WITH LINGERING SHOWERS.

&&

.MARINE... (330 PM EDT THU AUG 23 2007)
MAINTAINED THE SMALL CRAFT ADVISORY NORTH OF HOLLAND AS SOUTHWEST
WINDS INCREASE THIS EVENING. STORMS THIS EVENING WILL LOCALLY
INCREASE WIND AND WAVES AS WELL.

&&

.HYDROLOGY... (330 PM EDT THU AUG 23 2007)
ALL AREA RIVERS REMAIN HIGHER THAN NORMAL..BUT ARE FOR THE MOST PART
WELL BELOW FLOOD STAGE. ADDITIONAL HEAVY RAIN IS EXPECTED TONIGHT
THROUGH FRIDAY NIGHT. PRECIPTABLE WATER VALUES REMAIN IN EXCESS OF
2.00 INCHES INTO FRIDAY NIGHT...SO STORMS SHOULD BE EFFICIENT HEAVY
RAIN PRODUCERS. THINKING IS NOW THAT WE WILL BE ABLE TO ABSORB A
GOOD DEAL OF THE RAIN...BUT WE WILL BE MONITORING RIVER LEVELS AN
AREAL FLOODING POTENTIAL AS WELL.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY NEARSHORE WATERS OF LAKE MI FROM HOLLAND
TO MANISTEE FROM 8 PM TONIGHT THROUGH 10 AM FRIDAY.

&&

SYNOPSIS:   DUKE
SHORT TERM: DUKE
LONG TERM:  93
AVIATION:   93
MARINE:     DUKE
HYDROLOGY:  DUKE
Hazardous weather outlook, Aug 23, 12:38 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1238 PM EDT THU AUG 23 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240830-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1238 PM EDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
STORMS ARE EXPECTED TO SWEEP INTO SOUTHWEST LOWER MICHIGAN FROM THE
SOUTHWEST THIS AFTERNOON AND EVENING WITH DAMAGING WINDS BEING A
SIGNIFICANT THREAT. THE STORM PREDICTION CENTER HAS PLACED MUCH OF
THE AREA IN A MODERATE RISK FOR SEVERE STORMS. THE MOST LIKELY TIME
FRAME FOR STORMS WILL BE BETWEEN 500 PM AND MIDNIGHT. STORM MOVEMENT
WILL BE RACING OFF TO THE NORTHEAST AT 45 TO 50 MPH.

STRONG...DAMAGING WINDS WILL BE THE MAIN THREAT FROM STORMS LATE
THIS AFTERNOON AND EVENING...WITH GUSTS IN EXCESS OF 65 MPH
POSSIBLE. HEAVY RAIN WILL BE A SIGNIFICANT THREAT AS WELL WITH A
TROPICAL AIRMASS IN PLACE. SOME HAIL IS POSSIBLE WITH THE STRONGEST
STORMS...BUT MUCH OF IT SHOULD REMAIN BELOW SEVERE LEVELS...HALF
INCH OR LESS IN DIAMETER.

HEAT INDICES OF 95 TO 100 ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING...MAINLY SOUTH OF A LINE FROM MUSKEGON TO MOUNT PLEASANT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY NIGHT AS AN
ACTIVE FRONTAL BOUNDARY REMAINS STALLED FROM MICHIGAN SOUTHWEST TO
THE CENTRAL PLAINS. SEVERE WEATHER AND HEAVY RAINFALL WILL CONTINUE
TO BE A THREAT.

THE FRONTAL BOUNDARY WILL FINALLY MOVE SOUTHEAST OF THE AREA DURING
THE DAY SATURDAY...AND A STRETCH OF DRY WEATHER WILL FOLLOW FOR
SUNDAY THROUGH TUESDAY. THE NEXT CHANCE OF STORMS WILL RETURN
TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE HIGHLY LIKELY LATER THIS AFTERNOON AND
EVENING.

LMZ844>849-240830-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1238 PM EDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WAVES ON LAKE MICHIGAN ARE EXPECTED TO BUILD TO 3 TO 5 FEET TONIGHT
NORTH OF HOLLAND. THERE MAY BE SOME AREAS OF FOG AND HAZE DUE TO THE
VERY HUMID AIR MASS.

ROUNDS OF THUNDERSTORMS WILL AFFECT LAKE MICHIGAN THIS AFTERNOON
AND TONIGHT. STORMS LATE THIS AFTERNOON AND EVENING WILL HAVE THE
POTENTIAL TO CONTAIN STRONG DAMAGING WIND GUSTS. GUSTS IN EXCESS OF
65 MPH ARE CERTAINLY POSSIBLE ALONG WITH TORRENTIAL RAINFALL. STORM
MOVEMENT TODAY AND TONIGHT WILL BE NORTHEAST AT 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY NIGHT AS AN
ACTIVE FRONTAL BOUNDARY REMAINS STALLED FROM MICHIGAN SOUTHWEST TO
THE CENTRAL PLAINS. SEVERE WEATHER AND HEAVY RAINFALL WILL CONTINUE
TO BE A THREAT.

THE FRONTAL BOUNDARY WILL FINALLY MOVE SOUTHEAST OF THE AREA DURING
THE DAY SATURDAY...AND A STRETCH OF DRY WEATHER WILL FOLLOW FOR
SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE HIGHLY LIKELY LATER THIS AFTERNOON AND
EVENING.

MEADE DUKE

In the hours before

Local storm report, Aug 23, 11:51 AM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1151 AM EDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     DALTON                  43.32N 86.26W
08/22/2007                   MUSKEGON           MI   EMERGENCY MNGR

            FULLY GROWN OAK TREES REPORTED DOWN ON SOME HOUSES IN
            FRUITLAND AND DALTON TOWNSHIPS. SOME TREES REPORTED TO BE
            18 INCHES IN DIAMETER.

&&

BHOVING
Local storm report, Aug 23, 12:23 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1223 PM EDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             2 E BELDING             43.10N 85.19W
08/22/2007  E0.75 INCH       IONIA              MI   PUBLIC

            PENNY SIZE HAIL.

&&

BHOVING
Local storm report, Aug 23, 3:10 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
310 PM EDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND DMG     BELDING                 43.10N 85.23W
08/22/2007                   IONIA              MI   FIRE DEPT/RESCUE

            DOZENS OF TREES REPORTED DOWN AROUND THE BELDING AREA.

&&

BHOVING
Local storm report, Aug 23, 3:58 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
358 PM EDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FUNNEL CLOUD     2 W EDMORE              43.41N 85.08W
08/23/2007                   MONTCALM           MI   TRAINED SPOTTER

            SOME ROTATION WAS NOTED AROUND THE SIX LAKES AREA WEST OF
            EDMORE.

&&

BHOVING
Special weather statement, Aug 23, 4:15 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EDT THU AUG 23 2007

MIZ052-232045-
GRATIOT-
415 PM EDT THU AUG 23 2007

...SPECIAL WEATHER STATEMENT...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ALMA...MOVING EAST AT 35
MPH.

FUNNEL CLOUDS...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...ALMA AND ST. LOUIS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4344 8482 4332 8480 4337 8451 4345 8455

93

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:07 PM EDTSevere Thunderstorm WarningGRRMuskegon38 min
Aug 22, 8:31 PM EDTSevere Thunderstorm WarningGRROttawa44 min
Aug 22, 8:41 PM EDTSevere Thunderstorm WarningGRRNewaygo49 min
Aug 22, 8:50 PM EDTSevere Thunderstorm WarningGRRKent40 min
Aug 22, 9:26 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm64 min
Aug 22, 9:33 PM EDTSpecial Weather StatementGRRClinton27 min
Aug 22, 9:48 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot72 min
Aug 23, 1:28 AM EDTSpecial Weather StatementGRRVan Buren62 min
Aug 23, 2:19 AM EDTSpecial Weather StatementGRRKalamazoo56 min
Aug 23, 2:56 AM EDTSpecial Weather StatementGRRCalhoun, Jackson64 min
Aug 23, 3:55 AM EDTSevere Thunderstorm WarningGRRJackson35 min
Aug 23, 4:04 AM EDTSevere Thunderstorm WarningGRRIngham41 min
Aug 23, 3:32 PM EDTTornado WarningGRRIsabella, Mecosta, Montcalm58 min
Aug 23, 4:15 PM EDTSpecial Weather StatementGRRGratiot30 min
Aug 23, 4:24 PM EDTSevere Thunderstorm WarningGRRGratiot28 min
Aug 23, 4:50 PM EDTSpecial Marine WarningGRR85 min
Aug 23, 5:17 PM EDTSevere Thunderstorm WarningGRRAllegan, Kalamazoo, Van Buren88 min
Aug 23, 5:57 PM EDTSevere Thunderstorm WarningGRROttawa69 min
Aug 23, 6:15 PM EDTSevere Thunderstorm WarningGRRBarry, Kent60 min
Aug 23, 6:27 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton, Ionia67 min
Aug 23, 6:53 PM EDTSevere Thunderstorm WarningGRRClinton, Ingham, Jackson65 min
Aug 23, 7:11 PM EDTSpecial Weather StatementGRRGratiot, Montcalm64 min
Aug 23, 7:31 PM EDTSpecial Marine WarningGRR89 min

Nearby

Tornado Warnings in Michigan, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.